tics

I’m not talking about blood-sucking arthropods, but the little movements and rituals that are the major symptom of OCD or maybe Tourette’s. I’ve had little tics and quirks since I can remember, but usually they were only present during stressful times. The rest of the time, they didn’t have control over me and I could ignore them.

During the most recent manic episode brought on by taking Latuda, I started having uncontrollable “tic seizures” where I would be lost for seconds to minutes at a time, then only by force of will could I stop them for a few moments. I could maintain calm stillness if I really concentrated (which is the opposite of being calm), but eventually I would surrender to the urge.

I tap or flick things repeatedly with my fingers. I blink my eyes forcefully, way more than necessary. I blow air on my fingers. I tap my mouse on the desk over and over. I click my teeth. I scratch my chin or my head. I wiggle my feet or my toes. All of this is fueled by the need to “get it right” – the right sound, the right amount of force, the right number of times, or the right rhythm. If I don’t get it right, I feel like I have to keep doing it until I succeed, and I never do. These rituals are not involuntary, I’m doing them purposefully and I’m fully aware I’m doing them.

I quit taking Latuda two weeks ago, and my psychiatrist tells me it should take no more than a week for the drug to wash out of my system, but the tics remain worse than ever before. I find them in control much of the day, every day, and only when my brain is fully occupied can I really prevent them from happening. I have had difficulty with concentration and focus over the past year or so, and when my mind is spinning or drifting, the tics are more difficult to control. They get worse with stress, and my anxiety is feeding them. They get worse with caffeine, which is bad because I need my coffee in the morning.

Between the manic episode and the increasing control of the tics, It has been mentally exhausting for the past three weeks or so. My work is suffering, and because I am working remotely it is too easy to take time away from the computer to try to relax. It has been difficult to work a full day every day, I am taking too long on projects, and I am struggling to meet deadlines. After work I just want to drink myself to sleep, but I have (mostly) avoided that so far.

My p-doc wants to put me on Klonopin or Ativan to calm down a little and hopefully reduce the tics, but my employer’s safety requirements and drug policy might be a problem. We are randomly tested to federal standards for opioids, marijuana, PCP, cocaine, and heroin. In addition, I’m not supposed to take any drug which might affect my “ability to perform” safety-related tasks. Klonopin is on that list, so if I do take it, I have to demonstrate to the safety police that it doesn’t affect me during work hours. Hopefully I can work with the company on this problem. I won’t ask my p-doc to be untruthful, but I wonder what will happen when they find out I have bipolar and anxiety disorders.

I don’t know if the manic episode or the Latuda triggered something in my defective brain, but something has changed, and I hope the effects are not permanent. I’m actually concerned for my future because of this. I am worried that my mental health problems will cost me the best job I’ve ever had, and send me into an uncertain future of trying to find a new job at my age. I’m not that old, and I can do good work when things are under control, but age discrimination still exists. I hope I’m just overthinking everything.

In the meantime, I’m exhausted, and I’m struggling.

withdrawal symptoms

Latuda is marketed as a treatment for bipolar depression, but they don’t tell you that it prevents depression by placing you into a constant manic or mixed state. I had to stop taking it last week because I had been manic for about three weeks.

The withdrawal symptoms of Latuda are significant and apparently long-lasting. I got more sleep last night, but I’m still waking up in the middle of the night for extended periods. In addition, my brain is still restless even though my body is tired. I sat all day yesterday and fidgeted because I wanted to do something, but I didn’t know what to do and I couldn’t concentrate on anything. Finally, the akathisia effects continue; the “twitchyness” is still causing me to blink my eyes and tap on things with my fingers repeatedly and shake my feet almost constantly. I’m hoping these symptoms will decrease this week.

Several years ago I had bad luck coming off a high dose of Effexor, but those effects were completely different: auditory hallucinations, nausea, and dizziness. I’m not having any of those now.

good night, loon

I took a short break from posting. I wrote a lot of words in a short time, most during the middle of the night, but the train stopped when I started getting sleep again. Of course now I’m up again at 2:30, so there you go.

I don’t think I can take Latuda anymore. I think it is responsible for the manic spell, and it made me nauseous every time I took the 80 mg dose. I was also extremely tired after taking it, as I was falling asleep within one hour after taking it (then not sleeping well when I needed to sleep). The 40 mg dose didn’t have these effects, but it also wasn’t relieving the depression. I see my psychiatrist Monday, so I’ll let him know the side effects are too much for me. Maybe I will go with just Wellbutrin and my old friend Lamictal and see what happens. By the way, my psychiatrist made a special appointment time for me after hours, which I really appreciate.

The other news is about my bad back. Nearly two weeks ago I was getting in my car when I felt something move in my spine, and I thought, “that’s not good.” I could hardly get out of the car when I returned due to the knife-like pain in my left side and lower back. I have been to my chiropractor twice, and each time the adjustment only lasted for about a day before the pain returned. He said I may have to return to the decompression table, aka the stretching rack. Whatever works, man. I’ll see him Monday as well, but in the meantime I’m alternating heat and ice.

I was happy to see the inauguration went off without problems. I don’t think there was ever a plan to create a disaster on Wednesday; I think the premeditated plot was for Congress to be stopped and for a hostage situation to ensue during the riot on the 6th. Chilling stories are surfacing in court documents about how some of the mob weren’t rioting, but moving purposefully around the capitol searching for a way to get to the legislators. Someone with inside information and detailed knowledge of the building (an “unnamed sender,” said the FBI) was sending messages on Facebook telling the hunters exactly where everyone was located. Speculation about one congresswoman had been rampant, but if the FBI knows anything, they aren’t revealing it yet. I think the true story of the riot will come out, eventually, and hopefully people go to prison for a long time.

Finally, someone recorded 200+ hits on my blog Thursday. Either someone really appreciates my posts, or a bot crawled my site. I don’t know how WordPress’ stats work when the bots come to visit, so I can’t explain the spike. I only have 57 posts, so I don’t see why a human would generate that many hits. If you did, however, say hi.

Over and out.

more medication changes

I finally decided to make the effort to get an early appointment with my psychiatrist. I let him know my depression has worsened and is persistent, and I wanted off Abilify due to the weight gain. He listened to me (for which I am thankful), and suggested we try Latuda for the bipolar depression. It is an atypical antipsychotic but it works differently than Lamictal (that’s the limit of my knowledge at the moment).

I agreed to try it, despite the known side effects of nausea and possible vomiting. When I read the pamphlet, it said a small percentage of people have weight gain, as opposed to Abilify where everyone blows up. I can’t do any worse at this point.

I am still taking Wellbutrin for depression, but we will probably wean off that as soon as we know if the Latuda will work for me (and if I can afford it).

As I’ve said before, the bipolar changes and fluctuates over time, and stability is a moving target for me. That’s why I don’t believe anyone who says you can “recover” from bipolar. You can’t stop it, you can only hope to contain it.

drugs and depression

This is the depression that never ends, yes it goes on and on my friends. I can pretend to be in a good place for everybody – family, work, psychiatrist – but I can’t fool myself. I can’t concentrate on work, I don’t enjoy anything, I don’t go anywhere, and all I do is eat comfort food. I don’t do anything for my own physical or mental health except keep popping pills. It sucks right now, and It. Is. Always. There.

I don’t want to tell my psychiatrist, because I’m afraid he would put me on more medication. I want fewer pills, not more. With his recommendation I slowly weaned myself from Topamax; I immediately gained 10 pounds, and I feel like a goddamn bloated walrus, but my brain is a little clearer and not as foggy. Next I would like to decrease the Abilify, which is the reason I can’t lose weight.

I would consider another drug if it would relieve the depression. I want to keep the Lamictal (my wonder drug) to prevent cycling, keep or add to the Wellbutrin for depression, and slowly wean from the Abilify. If my psych wants to replace Abilify with something else I might do it. Fuck it, better living through chemistry.